Kansas, 2008Flash Flooding in Kansas, June 13, 2008
June 13, 2008 · NWS SGF · 3 events in 3 counties and zones
Two to four inches of widespread rainfall fell over extreme southeast Kansas. Widespread flash flooding occurred over the region as creeks and mainstem rivers flooded low lying areas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to four inches of widespread rainfall fell over extreme southeast Kansas. Widespread flash flooding occurred over the region as creeks and mainstem rivers flooded low lying areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 13, 1:50 AM CST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 13, 1:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
250 AM CDT FRI JUN 13 2008
.DISCUSSION...
A WEST TO EAST LINE OF CONVECTION DEVELOPED OVER SOUTHERN KANSAS AND
WESTERN MISSOURI OVERNIGHT. INDIVIDUAL UPDRAFTS CONTINUE TO TRAIN
ALONG THE SAME LOCATIONS WITHIN THE LINE...WHICH HAS INCREASED
CONCERNS FOR SIGNIFICANT FLASH FLOODING. THE IMMEDIATE CONCERN IS
FOR AREAS OF WESTERN CHEROKEE COUNTY THAT HUG LIGHTNING
CREEK...CHERRY CREEK...AND THE NEOSHO RIVER.
EXCESSIVE RAIN IN NEOSHO AND CRAWFORD COUNTIES WILL CAUSE FLOODING
WITHIN THESE STREAMS...WHICH FLOWS INTO THE CHEROKEE LOWLANDS.
ADDITIONAL FLOODING IS LIKELY WITHIN THE FLASH FLOOD WATCH AREA OF
WEST CENTRAL AND CENTRAL MISSOURI.
BOURBON...VERNON...ST.CLAIR...AND BARTON COUNTIES REALLY NEED TO
MONITOR FLASH FLOODING OVER THE NEXT SEVERAL HOURS. A RAINFALL
REPORT OF 6.50 INCHES JUST CAME IN FROM WILSON COUNTY KANSAS.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE DAY
AS THE FRONTAL SYSTEM GRADUALLY SHIFTS DEEPER INTO THE CWA.
AFTERNOON HEATING WILL LIKELY CONTRIBUTE TO INCREASED AREAL COVERAGE
IN THIS ACTIVITY. THIS INSTABILITY ALONG WITH RADAR TRENDS FROM
ONGOING CONVECTION PROMPTED ME TO SWING TODAYS POP FORECAST CLOSER TO
THE WETTER WRF SOLUTION. ALSO LOWERED TEMPERATURES SEVERAL DEGREES
DUE TO CLOUDS AND PRECIP HANGING ON THROUGH MOST OF THE DAY.
THE COLD FRONT WILL PUSH SOUTH INTO ARKANSAS BY TONIGHT. THIS WILL
ALLOW FOR A DRY AND PLEASANT WEEKEND. AFTERNOON HIGHS IN THE 80S
BOTH SATURDAY AND SUNDAY...WHILE OVERNIGHT LOWS WILL FALL INTO THE
LOW 60S.
HEADING INTO NEXT WEEK...THE FORECAST BECOME VERY DIFFICULT AS
THUNDERSTORM COMPLEXES WILL LIKELY DEVELOP ON A NIGHTLY BASIS.
ATTEMPTING TO PINPOINT WHERE THESE SYSTEMS WILL DEVELOP AND IMPACT
IS NEARLY IMPOSSIBLE AT THIS POINT. HOWEVER...THE OZARKS WILL BE
POSITIONED ALONG THE PERIMETER OF THE SUMMERTIME RIDGE...WHICH IS A
FAVORABLE POSITION FOR EXPERIENCING A SERIES OF THUNDERSTORMS. WILL
FOLLOW THE MEX POPS RATHER CLOSELY THROUGH THE EXTENDED FORECAST.
CRAMER
&&
.AVIATION...
FOR THE 0600 UTC KSGF/KJLN TAFS...EXPECT STORMS TO GRADUALLY MOVE
INTO THE TAF SITES OVERNIGHT. WILL GENERALLY SEE MVFR CEILINGS
WITH MVFR TO IFR VISIBILITY AT TIMES WITH HEAVIER SHOWERS. DIFFUSE
FRONTAL PASSAGE WILL OCCUR SOMETIME ON FRI...BUT CONVECTIVE
ACTIVITY WILL LIKELY PLAY HAVOC WITH TRYING TO TIME THE FRONTAL
PASSAGE TIME. IN GENERAL...CEILINGS SHOULD LOWER FOR A PERIOD OF
TIME IN THE WAKE OF THE EXITING CONVECTION...AND HAVE SOMEWHAT
LOWER CEILINGS IN THE TAFS IN THE AFTERNOON TO REFLECT THIS. SOME
FOG MAY BE POSSIBLE FRI NIGHT WITH A MOIST GROUND AND DECOUPLED BOUNDARY
LAYER...BUT HEAVIER FOG WILL LIKELY BE AFTER THE VALID TIME OF
THIS TAF SET. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR MOZ055>058-066>070-
077>081-088-089.
KS...FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR KSZ073-097-101.
&&Hazardous weather outlook, Jun 12, 10:01 PM CST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT THU JUN 12 2008
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140415-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1101 PM CDT THU JUN 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED STRONG TO SEVERE THUNDERSTORMS. THE MOST LIKELY
HAZARDS FROM THESE STORMS WILL BE DAMAGING WINDS...HAIL UP TO
THE SIZE OF GOLF BALLS...AND HEAVY RAIN AND FLOODING. A BRIEF
ISOLATED TORNADO CANNOT BE RULED OUT...BUT THE OVERALL THREAT
FOR TORNADOES IS LOW.
AREAS AFFECT AND TIMING:
MIDNIGHT TO 3 AM...NORTHWEST OF A LINE FROM NEOSHO TO BOLIVAR TO
ELDON.
FROM 3 AM TO 6 AM...NORTHWEST OF A LINE FROM CASSVILLE TO
MARSHFIELD TO ROLLA.
THE OVERALL BEST CHANCE FOR SEVERE WEATHER WILL BE CONFINED TO
NORTHWEST SECTIONS OF THE OUTLOOK AREA. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT FOR COUNTIES ROUGHLY ALONG AND NORTHWEST OF A
LINE FROM NEOSHO TO BOLIVAR TO ELDON.
DISCUSSION:
A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST ALONG A COLD
FRONT THAT EXTENDS FROM NORTHERN MISSOURI INTO SOUTH CENTRAL
KANSAS. INCREASING LOW LEVEL FLOW INTO THE FRONTAL BOUNDARY WILL
CAUSE THE THUNDERSTORMS TO INCREASE IN AREAL COVERAGE LATE THIS
EVENING AND OVERNIGHT AS THEY MOVE INTO WESTERN SECTIONS OF THE
OUTLOOK AREA. MODERATE INSTABILITY AND VERTICAL WIND SHEAR WILL
CONTINUE TO SUPPORT STRONG TO SEVERE STORMS INTO EXTREME
SOUTHEAST KANSAS AND INTO PARTS OF WEST
CENTRAL...SOUTHWEST...AND CENTRAL MISSOURI OVERNIGHT.
VERY HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE
MAINLY NORTH OF A JOPLIN TO LEBANON LINE TONIGHT WHERE A FLASH
FLOOD WATCH IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ALONG WITH
HEAVY RAINFALL AND FLOODING WILL CONTINUE FRIDAY. THE RISK OF
SEVERE WEATHER WILL BE DEPENDENT UPON HOW MUCH CLEARING AND
RESULTING INSTABILITY DEVELOPS. IF SUFFICIENT CLEARING TAKES
PLACE...SEVERE STORMS WILL BE POSSIBLE MAINLY ACROSS FAR
SOUTHERN MISSOURI.
ANOTHER CHANCE OF THUNDERSTORMS WILL DEVELOP SUNDAY AFTERNOON
INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED OVER SOUTHEAST KANSAS
AND PARTS OF SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
Flash Flood, Bourbon
- When
- June 13, 3:00 AM CST to 9:00 AM CST
- Where
- Bourbon County, 5.04 mi E of Fulton to 2.06 mi W of Xenia
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.008, -94.628
Widespread flash flooding occurred across Bourbon County. This flash flooding was mainly confined to low water crossings. However, a section of Highway 69 was closed due to flooding of Wood Creek.
Flash Flood, Crawford
- When
- June 13, 3:00 AM CST to 4:00 PM CST
- Where
- Crawford County, 1.41 mi NNE of Englevale to 3.46 mi NNE of Englevale
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.619, -94.719
The West Fork and the East Fork of Wood Creek flooded low lying areas of northeast Crawford County.
Flash Flood, Cherokee
- When
- June 13, 6:00 AM CST to 4:00 PM CST
- Where
- Cherokee County, 1.67 mi ENE of Kniveton to 4.36 mi NNE of Sherman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.333, -94.644
Heavy rain caused widespread flash flooding over Cherokee County. The Spring River flooded low lying areas in the eastern section of the county.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in North Carolina, June 13, 20082 deaths · 1 event
- Damaging Winds in Ohio, June 13, 20081 death · 1 injured · $115,000 · 56 kt wind · 5 events
- Damaging Winds and Lightning Strike in Pennsylvania, June 13, 2008$530,000 · 50 kt wind · 11 events
- Flooding in Illinois, June 13 to 25, 2008$750,000 · 2 events
- Flash Flooding and Hail in Arkansas, June 13 to 14, 2008$300,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Kentucky, June 13, 2008$128,000 · 1 in hail · 15 events
- Hail and Damaging Winds in Ohio, June 13, 2008$136,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in New York, June 13, 2008$131,000 · 54 kt wind · 11 events
- Flash Flooding and Damaging Wind in Indiana, June 13 to 14, 20081 injured · $79,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in Michigan, June 13, 2008$110,000 · 1 in hail · 9 events
- Tornado in Missouri, June 13, 2008$50,000 · EF1 · 1 event
- Tornado in Florida, June 13, 2008$110,000 · EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110892, 110894, 110885.